Colorado, 2005

Avalanche in Colorado, November 6, 2005

November 6, 2005 · NWS BOU · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 6, 3:50 AM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Nov 6, 3:50 AM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MST SUN NOV 6 2005

.SHORT TERM...EXPECTING A GOOD WARMUP ALOFT TODAY...IT WAS -4
DEGREES AT 700 MB ON THE DNR SOUNDING...IT SHOULD BE +4 OR +5 THIS
AFTERNOON.  THIS WILL ALLOW TEMPERATURES TO REACH THE UPPER 60S ON
THE PLAINS.  SATELLITE LOOPS THIS MORNING SHOW SOME WARM ADVECTION
CLOUDS OVER THE MOUNTAINS...THESE WILL KEEP IT MOSTLY CLOUDY THERE
THIS MORNING.  OTHERWISE TODAY WILL BE A MOSTLY SUNNY WARMER
DAY...WITH NO PRECIP.  THE GRADIENT REMAINS STRONG TODAY AS A LEE
TROUGH WILL DEVELOP ON THE PLAINS...SO THE GUSTY WEST WINDS OVER THE
HIGHER EXPOSED AREAS WILL CONTINUE.  WITH HIGH WIND WARNING IN SRN
WYOMING...RAN BROWN-WEAVER HIGH WIND MODEL AND CONDITIONS LOOK
BORDERLINE FOR US.  THE CROSS SECTION SHOWS PEAK WINDS JUST ABOVE
MOUNTAIN TOP LEVEL AND ONLY A WEAK WAVE DEVELOPING.  THEREFORE
EXPECT THE HIGH WIND GUSTS TO REMAIN IN THE HIGHER ELEVATIONS...THEN
GRADIENT RELAXES THIS AFTERNOON AND EVENING.  WILL MENTION GUSTS TO
50 MPH IN THE MOUNTAINS...AND GUSTS TO 40 MPH IN THE FOOTHILLS AND
NO WATCH OR WARNING.  THE GRADIENT DECREASES A LITTLE LATER THIS
AFTERNOON.  NO PRECIP TONIGHT...BUT MODELS SHOWED INCREASING RH
ALOFT LATE TONIGHT...SO INCREASED CLOUD COVER OVER THE MOUNTAINS
LATE.

.LONG TERM...IT NOW LOOKS LIKE QUITE A BIT OF SOUTHWESTERLY FLOW
ALOFT FOR THE STATE OVER THE REST OF THE WEEK.  THE PRIMARY FEATURE
TO CONCENTRATE ON THIS TIME AROUND IS A RATHER VIGOROUS COLD FRONT
MOVING ACROSS NORTHEAST COLORADO TUESDAY NIGHT.  WHEREAS PREVIOUS
MODEL RUNS HAD AN OPEN TROUGH MOVING OVER COLORADO TUESDAY NIGHT
WITH A SURFACE COLD FRONT MOVING THROUGH...NOW THE NAM AND GFS ARE
SHOWING A CUTOFF LOW DEVELOPING OVER SOUTHERN CALIFORNIA TUESDAY
NIGHT.  THE 06Z RUN OF THE GFS ACTUALLY SHOWS THE CUTOFF LOW OFF THE
SOUTHERN CALIFORNIA COAST FOR AWHILE.  THE THING THAT HAS NOT
CHANGED WITH LATER MODEL RUNS IS THE SURFACE FRONT.  THE 12KM NAM
SHOWS NORTHERLY SURFACE WINDS OF 20-30 MPH AROUND 03Z/WED.  THE GFS
HAS A LITTLE WEAKER WINDS...SO TEMPERED THE NAM WINDS A LITTLE IN
THE WIND GRIDS.  FRONTAL FEATURE IS NOT EXPECTED TO CARRY MUCH
MOISTURE WITH IT...SO NO PRECIPITATION IS MENTIONED ON THE PLAINS AT
THIS POINT.  THE MOUNTAINS WILL PROBABLY SEE SOME MOISTURE FROM THE
PERSISTENT SOUTHWESTERLY FLOW THAT WILL BE OVER THE REGION MUCH OF
THE WEEK.  FOR NOW IT SEEMS THAT TUESDAY AFTERNOON AND OVERNIGHT
WILL BE THE BEST CHANCES FOR SNOWFALL AS A 130 KNOT JET WILL STRETCH
ACROSS NORTHWEST COLORADO AND WYOMING.  AFTER WEDNESDAY...SOME WEAK
RIDGING IMMEDIATELY DOWNSTREAM OF THE CUTOFF LOW WILL BRING
SUBSIDENCE TO THE STATE WITH DRIER WEATHER.

OTHER THAN MAKING SOME ADJUSTMENTS TO THE POPS IN THE MOUNTAINS ON
TUESDAY NIGHT AND WEDNESDAY MORNING...AND REFINING THE SKY COVER
FORECASTS...DID NOT MAKE TOO MANY CHANGES TO THE PREVIOUS GRID
FORECAST PACKAGE.

WEDNESDAY WILL BE THE CHILLIEST DAY OF THE WEEK...BEHIND TUESDAY
NIGHTS COLD FRONT PASSAGE.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RTG/KDRBY
Hazardous weather outlook, Nov 6, 9:43 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
943 AM MST SUN NOV 06 2005

COZ030>051-071300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
943 AM MST SUN NOV 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS AND
FRONT RANGE FOOTHILLS. GUSTS UP TO 60 MPH CAN BE EXPECTED THROUGH
EARLY AFTERNOON...THEN DECREASING THROUGH THE REST OF THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY WILL BE GENERALLY MILD AND DRY AS SOUTHWESTERLY
FLOW ALOFT PREVAILS ACROSS COLORADO.  LATE TUESDAY INTO WEDNESDAY...
AN UPPER LEVEL WEATHER DISTURBANCE APPROACHING THE STATE FROM THE
SOUTHWEST WILL PRODUCE A CHANCE OF SNOW IN THE MOUNTAINS.  ON THE
PLAINS TUESDAY NIGHT...A STRONG COLD FRONT WILL MOVE IN FROM THE
NORTH.  THIS FRONT WILL BRING GUSTY NORTH WINDS DURING THE EVENING
AND THEN COOLER TEMPERATURES ON WEDNESDAY.  HOWEVER...LITTLE
PRECIPITATION IS EXPECTED WITH THE COLD FRONT.  THE LATTER HALF OF
THE WEEK WILL SEE A RETURN OF DRY AND MILD WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 6, 10:30 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

A backcountry snowboarder and his dog were buried and killed in a hard slab avalanche on the north side of Mines Peak, just northeast of the summit of Berthoud Pass.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet2005-11-0632MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490158.